The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Saturday, 22 September 2012

Lactic acidosis may develop as a complication of simvastatin therapy

This paper was published in Clinical Pharmacology and Therapeutics 2002 Oct;72(4):461-4

Study title and authors:
Simvastatin-induced lactic acidosis: a rare adverse reaction?
Goli AK, Goli SA, Byrd RP Jr, Roy TM.
Veterans Affairs Medical Center, Mountain Home, Tenn 37684-4000, USA.

This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/12386648



This paper describes a 53-year-old man with lactic acidosis. He had nausea, poor appetite, and progressive generalized weakness and malaise of 3 to 4 weeks’ duration. He had been taking simvastatin, 40 mg, every day for 3 years.

 

Lactic acidosis is when lactic acid builds ups in the bloodstream faster than it can be removed. Lactic acid is produced when oxygen levels in the body drop.

 

(i) He had nausea, poor appetite, and progressive generalized weakness and malaise of 3 to 4 weeks’ duration.

(ii) The man had high levels (1,390 U/L) of creatine kinase. (Normal levels are between 35 - 175 U/L). An elevated level of creatine kinase is seen in heart attacks, when the heart muscle is damaged, or in conditions that produce damage to the skeletal muscles or brain.

(iii) He had high levels (2,303 U/L) of aspartate aminotransferase. (Normal levels are between 5 - 40 U/L). Elevated levels of aspartate aminotransferase indicate damage has occurred in a variety of tissues including liver, heart, muscle, kidney, and brain.

(iv) He had high levels (1,707 U/L) of alanine aminotransferase. (Normal levels are between 7 - 56 U/L). High levels of alanine aminotransferase are associated with liver injury.

 

The patient's simvastatin therapy was discontinued.

(a) After two days his symptoms and acidosis was resolved.

(b) After four days his creatine kinase level returned to normal.

(c) After seven days his aspartate aminotransferase and alanine aminotransferase levels normalised.

 

This paper offers evidence that lactic acidosis may develop as a complication of simvastatin therapy.